A blog about what is new (and old) in the world of active implantable medical devices 

Facebook Twitter Gplus Flickr LinkedIn YouTube RSS
magnify
Home Therapies Circulatory Support Abrupt Increase in Thoratec HeartMate II LVAD Thrombosis Reported in NEJM
formats

Abrupt Increase in Thoratec HeartMate II LVAD Thrombosis Reported in NEJM

HeartMate IIA study published on Nov 27, 2013 in the New England Journal of Medicine reports on a sudden increase in the incidence of pump thrombosis with the Thoratec HeartMate II LVAD.

The study shows an unexplained increase in thrombosis when comparing LVAD patients at three centers from January 2004 to March 2011 vs. those implanted March 2011 to April 2013. During these periods, the rate of confirmed thrombosis three months after LVAD implantation increased sharply from 2.2% to 8.4%, and median time from implantation until the development of blood clots with the devices decreased from 18.6 to 2.7 months.  The increasing incidence of early thrombosis with the HeartMate II is reported to be associated with substantial morbidity and mortality.

The study was initiated by the outcome of a quality review whereby the Cleveland Clinic detected an unexpected abrupt increase in the incidence of device thrombosis. The results were reported to Thoratec and the FDA. To confirm these findings, implant data were reviewed for 895 HeartMate II devices implanted in 837 patients from 2004 to 2013 at the Cleveland Clinic, Washington Barnes-Jewish Hospital, and Duke University Medical Center. The frequency of device thrombosis increased steeply around March 2011 at the three institutions.

Dr. Randall C Starling (Cleveland Clinic, OH), the first listed author, told heartwire that the research groups are working with the Thoratec to try to identify an explanation for this issue.

 

 

 
 Share on Facebook Share on Twitter Share on Reddit Share on LinkedIn
Comments Off on Abrupt Increase in Thoratec HeartMate II LVAD Thrombosis Reported in NEJM  comments